Sleeplessness and Trazadone
Q: Dear Dr. Phelps, I am a 40 year old woman being treated for bipolar (hypomanic) disorder. I presently take Neurontin (1200 mg), Effexor (150) and just started Zyprexa (10 mg). I have been unable to sleep more than 3 - 4 hours a night for the past 6 weeks or so, which is the reason I started Zyprexa. I was on Trazadone for sleep, (I can only take a low dose of 50 mg due to nightmares if dose in increased) but it wasn't doing the job. My question is this: Is the Zyprexa a decent substitute for Trazadone? I have only been taking the Zyprexa for three nights now, but my sleeplessness is the same as when I was on Trazadone. In fact, last night I resorted to taking a Trazadone at 2 am due to sleeplessness. I am looking for a med to help me fall asleep and stay asleep for a minimum of 6 hours - it seems hopeless. Do you have any suggestions?
Dear Sandy --
Sleep is usually an excellent marker for whether you have enough mood stabilizer on board, because most people will have other symptoms of bipolar disorder (usually the "manic side" stuff like irritability, difficulty concentrating, tearfulness, anxiety, too much energy) when they are not sleeping well. So, in your case, if you only had the sleep problem and nothing else, I'd be scratching my head asking "what's going on here?"
On the other hand, if you do have the other symptoms, then you need more mood stabilizer, and the sleep will follow. You see? You target the whole thing, not just sleep, and the sleep will improve (without sedation, too, if all goes well).
Only in your case there's one other problem: you're on an antidepressant. See my reply to Heather (above) regarding antidepressants. Now this is a tricky area: not all psychiatrists see it this way. I'd rely on the word of Gary Sachs more than the word of Phelps, on this one; and whatever the case, your provider is going to need to be on board with the plan, eh? So tread cautiously but wonder aloud whether the antidepressant might be "activating" you and so causing the insomnia, at least to some degree. If you get some agreement, remember to taper off slow (per Heather's story).
So, to boil all that down, you need more mood stabilizer or less antidepressant -- not another med for sleep itself. There are some temporary fixes for sleep if you're going to try tapering Effexor: ask your provider about Ambien, or a temporary course of a benzodiazepine like lorazepam or temazepam (doc's get more nervous about those, though).
In general, since Trazodone is an antidepressant, I avoid it for sleep.
And Zyprexa? it can be a mood stabilizer, sometimes a good one (watch out
for weight gain), but it won't make you sleepy directly (some people it
does, for sure, but not everyone, and it looks like not you!).
Bipolar World © 1998,
1999, 2000, 2001, 2002, 2003,
2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
About Us Add a Link Advance Directives Alternative Treatments Ask the Doctor Ask Dr. Plyler about Bipolar Disorder Ask The Doctor/ Topic Archives Awards Benny the Bipolar Puppy Bipolar Chat Bipolar Children Bipolar Disorder News Bipolar Help Contract Bipolar World Forums Book Reviews Bookstore BP & Other mental Illness Clinical Research Trials & FDA Drug Approval Community Support Contact Us The Continuum of Mania and Depression Coping Criteria Criteria and Diagnosis Criteria-World Health Disabilities, DSMV-IV Dual Diagnosis eGroups Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials Family Members Getting Help for a Loved One who Refuses Treatment Greeting Cards History of Mental Illness Indigo Job and School Links Manage Your Medications Medications Medication and Weight Gain News of the Day Parent Chat Pay for Meds Personal Stories Self Help Self Injury Significant Others Stigma and Mental Health Law Storm's Column Suicide!!! The Suicide Wall Table of Contents Treatments Treatment Compliance US Disability Veteran's Chat What's New?